Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 31, 2016, 4:06 PM EDT for Chautauqua County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2016, 4:06 PM EDT (20:06 UTC)
- Expired
- Jul 31, 2016, 5:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 67 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
466 WWUS81 KBUF 312006 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 406 PM EDT SUN JUL 31 2016 NYZ019-020-085-312100- SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA- 406 PM EDT SUN JUL 31 2016 ...AN AREA OF THUNDERSTORMS BRINGING HEAVY RAINFALL TO SOUTH CENTRAL ERIE...NORTHWESTERN CATTARAUGUS AND EAST CENTRAL CHAUTAUQUA COUNTIES... AT 403 PM EDT...THUNDERSTORMS WERE CLUSTERED ALONG A LINE FROM CASSADAGA TO GOWANDA...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... GOWANDA...CONCORD...COLLINS...STOCKTON...DAYTON...ARKWRIGHT... FORESTVILLE...CASSADAGA...PERRYSBURG AND SILVER CREEK RESERVOIR. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4228 7932 4235 7944 4261 7881 4253 7867 TIME...MOT...LOC 2003Z 243DEG 26KT 4236 7923 $$ TMA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:41 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 31, 2:41 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 241 PM EDT SUN JUL 31 2016 .SYNOPSIS... An upper level disturbance will drift slowly across the area through tonight with scattered showers and thunderstorms which will linger into Monday. Dry weather will then return for Tuesday through the middle of the week as high pressure builds into the region. && .NEAR TERM /THROUGH MONDAY/... For the remainder of this afternoon, the main concern continues to be the potential for heavy rain. Mesoscale guidance (12Z ARW/NMM and the latest HRRR) now captures convection from earlier this morning, which increases forecast confidence some even though convection continues to develop along subtle boundaries. The main synoptic feature driving this is a slow moving upper level trough across the Great Lakes Region. The flow beneath 700mb is very weak so storms have and will continue to be very slow moving, with the potential to produce locally heavy rainfall. Precipitable water values are around 1.5 inches as shown by the KBUF sounding, which is moderate but ample to produce flooding. Using a blend of radar trends and model consensus suspect the greatest potential for locally heavy rainfall extends from the Wyoming Hills to the Western Southern Tier. This area got some sunshine this morning, and there is a northerly lake breeze which may help provide a focus for this activity. This potential will diminish this evening when instability decreases. The upper level feature will slowly drift east overnight, with a weak area of low pressure passing to the south and high pressure to the north. There will be a weak pressure gradient and generally light winds, resulting in the potential for radiation fog. Model guidance forecasts variable but considerable mid and high clouds across the region, which will inhibit radiational cooling and fog, but any breaks could quickly be followed by fog development. This will especially be the case in areas which get rainfall today, such as the Niagara Frontier and Western Southern Tier. Lows will range from the lower 60s across the interior to the mid to upper 60s across the lake plains. On Monday, the trough axis will still be across Eastern New York which will probably result in more diurnally driven showers and thunderstorms. These should be most widespread across the Eastern Lake Ontario region, and interior portions of the Southern Tier. Storm motion will still be slow, but the air mass will be drier with precipitable water values around 1.25 inches. Like today, storms will be hit or miss with many locations missing out on the rain all together. Expect high temperatures to range from the upper 70s across the interior to the lower 80s across the lake plains where there should be a bit more sunshine. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... The mid-level trough and low/mid-level moisture axis will shift east of New York into New England Monday night. Only forecasting a low/slight chance of showers east of Lake Ontario as the moisture and synoptic forcing departs. All other locations will be dry with skies clearing west to east. Upper level ridging and surface high pressure will build across the forecast area on Tuesday. Expect most areas to remain dry with plenty of sunshine but 12z EC/GFS models are developing some diurnal showers/isolated storm again east of Lake Ontario. Have held POPs to slight chance due to ridging building overhead. Upper level ridging and surface high pressure will maintain control of our weather Tuesday night through Wednesday with dry conditons and mainly clear skies. Warm advection and ridging building aloft will help boost our temperatures back above normal this period. Highs will range from the low to mid 80s Tuesday with northeasterly winds holding the Lake Erie lake breeze at bay. This will help temperatures in downtown Buffalo to reach higher than surrounding towns. On Wednesday, Highs will warm into the mid to upper 80s as winds veer around to Southwest. This should allow return of the Lake Erie breeze with warmer spots occuring across the Genesee Valley and and Lake Ontario lake plains inland of a weak Lake Ontario lake breeze. Low temperatures will range from mid 60s near the lakes to mid 50s inland across the higher terrain Monday night and Tuesday night. Humidity levels should remain comfortable through Tuesday then increase with developing southwesterly flow on Wednesday. This will make for much more mild overnight temperatures Wednesday night with some locations not falling below 70. && .LONG TERM /THURSDAY THROUGH SATURDAY/... A broad upper level ridge will maintain its grip over much of the United States with building warmth over our region. 850 mb temperatures will push into the upper teens Celsius over our region Thursday and Friday, which will bring mid 80s to lower 90s. Warmest readings will of course be in the typical downslope Genesee Valley and northern Finger Lakes locations. Both the ECMWF and GFS are into good agreement with the upper level trough pushing a cold front across the CWA between 00Z Saturday and 12Z Saturday. On Friday ahead of the cold front a gusty southwest lake breeze off Lake Erie will likely maintain the metro Buffalo area dry, while providing a boundary for a few afternoon showers and thunderstorms. Thunderstorms will become likely Friday evening and overnight ahead of the cold front, as enhanced lift from the nearing shortwave into a very moist (PWATS nearing 2 inches) and unstable environment occurs. Given the instability parameters, and evening timing of convection, there is a chance that some of these storms could become strong. Will maintain the very warm temperatures through the day Friday, though a little cooler over metro Buffalo and northern Jefferson County where the lake breeze will be established. Following the cold front passage Saturday will be a bit cooler with highs in the low to mid 80s. With the upper level low nearby, and cyclonic flow aloft over northern NYS, will have a chance for showers, and an isolated thunderstorm Saturday over the Finger Lakes region, and eastern Lake Ontario region. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The potential for thunderstorms will be the primary concern for aviation through this evening. Model guidance and radar trends suggest the best chance for thunderstorms will be through late afternoon at ROC/JHW, however it is difficult to completely rule out a thunderstorm at any location. Thunderstorms are slow moving, and may last for an hour or two, with MVFR or lower conditions. Tonight, the main concern is the potential for low stratus and fog. This will largely depend on how much mid and high level clouds clear out, and which locations receive rainfall this afternoon. Generally speaking MOS guidance is very pessimistic tonight, but for the 18Z TAFS IFR or lower conditions are only forecast at JHW due to its climatologically and IAG due to rainfall late this morning. There is a potential for locally dense fog tonight with VSBY below a half mile, and this is likely to occur if skies clear out since winds will be light and moisture will be in place. Fog and stratus should gradually dissipate Monday morning, with conditions generally improving to VFR. Showers and thunderstorms are possible in the afternoon with localized MVFR or lower conditions at times. Outlook... Monday night through Thursday...VFR. Friday...Mainly VFR. A chance of showers and thunderstorms. && .MARINE... An extended period of northeast winds continues this afternoon but winds and waves will likely remain just shy of Small Craft Advisory criteria. Northeast winds back off some tonight as high pressure builds toward the region. Light northeast winds will continue Monday and Tuesday before turning more southerly by midweek. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...APFFEL NEAR TERM...APFFEL SHORT TERM...SMITH LONG TERM...CHURCH AVIATION...APFFEL MARINE...APFFEL
Hazardous weather outlook, Jul 31, 8:57 AM EDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 857 AM EDT SUN JUL 31 2016 NYZ001>008-010>014-019>021-085-011300- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 857 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP TODAY. ANY STORMS THAT DEVELOP WILL BE VERY SLOW MOVING AND MAY PRODUCE VERY HEAVY RAINFALL AND FLOODING IN A FEW LOCALIZED AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-011300- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 857 AM EDT SUN JUL 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF APFFEL
In the hours before
Special weather statement, Jul 31, 2:21 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 221 PM EDT SUN JUL 31 2016 NYZ019-020-311915- CATTARAUGUS-CHAUTAUQUA- 221 PM EDT SUN JUL 31 2016 ...A STRONG THUNDERSTORM WILL BRING HEAVY RAIN TO SOUTHWESTERN CATTARAUGUS AND CHAUTAUQUA COUNTIES... AT 218 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING INTO THE WESTERN SOUTHERN TIER. THESE THUNDERSTORMS ARE VERY SLOW MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. THUNDERSTORMS WILL CONTINUE THROUGH LATE AFTERNOON, AND THEN TAPER OFF THIS EVENING. THIS INCLUDES JAMESTOWN AND SURROUNDING AREAS, AS WELL AS INTERSTATE 86 BETWEEN EXITS 4 AND 21. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4225 7976 4240 7876 4200 7867 4200 7976 TIME...MOT...LOC 1818Z 271DEG 7KT 4216 7931 APFFEL
Special weather statement, Jul 31, 3:15 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT SUN JUL 31 2016
NYZ013-014-312015-
ONTARIO-LIVINGSTON-
315 PM EDT SUN JUL 31 2016
...AN AREA OF THUNDERSTORMS BRING HEAVY RAINFALL TO WESTERN ONTARIO
AND EASTERN LIVINGSTON COUNTIES...
AT 313 PM EDT...THUNDERSTORMS WERE CLUSTERED NEAR LIMA...OR 10 MILES
EAST OF GENESEO...MOVING EAST AT 15 MPH. THESE STORMS ARE PRODUCING
VERY HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
CANANDAIGUA...DANSVILLE...AVON...CONESUS...BRISTOL...LIMA...
BLOOMFIELD...NAPLES...HONEOYE AND HEMLOCK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4252 7783 4294 7775 4293 7714 4276 7723
4276 7731 4273 7734 4267 7736 4267 7737
4258 7737 4258 7766 4253 7766 4253 7772
4252 7772
TIME...MOT...LOC 1913Z 291DEG 13KT 4285 7762
APFFELSpecial weather statement, Jul 31, 4:06 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 406 PM EDT SUN JUL 31 2016 NYZ019-020-085-312100- SOUTHERN ERIE-CATTARAUGUS-CHAUTAUQUA- 406 PM EDT SUN JUL 31 2016 ...AN AREA OF THUNDERSTORMS BRINGING HEAVY RAINFALL TO SOUTH CENTRAL ERIE...NORTHWESTERN CATTARAUGUS AND EAST CENTRAL CHAUTAUQUA COUNTIES... AT 403 PM EDT...THUNDERSTORMS WERE CLUSTERED ALONG A LINE FROM CASSADAGA TO GOWANDA...MOVING NORTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... GOWANDA...CONCORD...COLLINS...STOCKTON...DAYTON...ARKWRIGHT... FORESTVILLE...CASSADAGA...PERRYSBURG AND SILVER CREEK RESERVOIR. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4228 7932 4235 7944 4261 7881 4253 7867 TIME...MOT...LOC 2003Z 243DEG 26KT 4236 7923 TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:14 PM EDT | Special Weather Statement | BUF | Chautauqua | 61 min |
| Jul 31, 2:21 PM EDT | Special Weather Statement | BUF | Chautauqua | 54 min |
| Jul 31, 2:51 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 4 hr |
| Jul 31, 3:15 PM EDT | Special Weather Statement | BUF | Livingston, Ontario | 60 min |
| Jul 31, 4:15 PM EDT | Special Weather Statement | BUF | Ontario | 45 min |
| Jul 31, 4:55 PM EDT | Flash Flood Warning | BUF | Chautauqua | 3 hr |
| Jul 31, 5:52 PM EDT | Special Weather Statement | BUF | Erie | 23 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.